Epilepsy Foundation

My son is 19. Last year, in August, he had his second grand mal tc seizure and was hospitalized for three days. In the hospital, he received an iv of keppra. By the second morning, he was very irritable and screamed at the nurse, which is something he would have never done before. He also refused food, said everyone hated him and that he wanted to leave. The neurologist came in to check on him and told us that this was "a form of seizure activity" and put him on Klonopin. I believed what he said. I wish he had warned us about the severe personality changes and rage and suicidal ideation that can sometimes come along with this medicine. I would have had him weened off immediately. In the past 7 months, I have seen my son become a dark, unfeeling zombie--a shell of his former, happy, sensitive kind self. Right now he believes that he is a "puppet who was sewn together incorrectly". He is turning is rage inward and towards me as he believes that I am experimenting on him and that all doctors are pill pushers who are using him to track light and sound. So, needless to say extremely delusional and paranoid. My daughter, who is receiving her Masters in behavioral psycho-development ( we are both mental health professionals) and I have been trying to approach this from a psychological perspective. But, even though he has psych symptoms, the real culprit is the physiological chemical storm that keppra is causing in his brain. Since the only thing that we can see has changed in his life is the keppra, we began researching it deeper to discover that it is NOT just irritability and slight depression that is caused by Keppra, but in teens and others, rage and suicidal thoughts can occur. His GP has been sending him for tests to rule out physical problems ( he has had heart rate increase, kidney and bladder issues, etc., so referral to neuro has taken a back seat. Now we are in an acute crisis and I have just called the neuro myself to try to get him in immediately so we can figure this out. My son is so angry that he has lost a year of his life and has believed it was the keppra all along. I should've listened more actively to him instead of trusting the doctors. Has anyone else been through this? If you have and have gotten off keppra (your child off keppra),. I really would love to hear your story if you are willing to share. I think I just need some hope today. It has been hell. Thanks:)

Views: 3483

Reply to This

Replies to This Discussion

Keppra was a nightmare for my daughter (and or us too!). She was a different person-moody, angry and sarcastic.  We took her off of it within weeks of starting the medication.  The doctor had us supplement with B-6 and that did help her mood quite a bit.  My daughter recently told me that when she was acting so strangely due to the keppra, she could not recognize it in herself.  She thought her behavior was perfectly normal.  I will never forgot her snarling  "well, I LIKE being sarcastic!!" when we pointed it out to her. My daughter has generalized absence seizures and it actually made her seizures worse.

My daughter had anxiety and depression before starting Keppra and someone once told me that the Keppra Rage is more common in people with depression tendencies beforehand.  Not sure if that is correct info or not.  I do know that I have met people whose children do not have a mood side effect from it.

Giavana,

I know from personal experience, what your son is going through.  It sounds like he is experiencing what is called "Keppra Rage".  I was put on Keppra around '04.  Before I got on Keppra, I saw what the side effects (Keppra Rage) were, and did not like what I was reading. I told my neuro, and he still prescribed Keppra for me.  I experienced the "Keppra Rage".  Keppra made me very irratible, and I would get upset at the tiniest things.

Back in 2006, after being free of seizures from having succesful surgery for my seizures, the doctors started asking me about going off some meds that I was on.  One of the meds I wanted to off of was the Keppra, for the same reasons that you have mentioned about what is going on with your son.  I was on Keppra for just a few years.

 I did go off Keppra, and suffered badly from withdrawl effects.  But, it was worth it.  I hated the med.  I've even told doctors, "its' nasty stuff" because of the bad side effects.

 

I wish your son the best.  I hope he can go off the Keppra, and the docs can find something better for him. 

 

Jeanne Cox

 

 

 

I was the same on high dose of keppra and I'm a adult. They finally lowered it and added another AED to the mix and the moods seemed to even out greatly. I still find I'm easy to agitate and a lil anxious at times but its prob not noted by others but my family.

from discussios with my doctory, i've learned that any medication that effects the brain may have severe effects on mood and depression. i experienced depression while on a diff medication, but no where near as sever. this sounds rather extreme, and if he isnt off of the kepra she should be taken off of it and try other medications, their are a lot of other medications that produce good results with less risk of side effects (lamictal and depakote are the only ones i can think of offhand).


It's good that you and your daughter are mental health professionals, because it sounds like this may be a little more than adverse effects to medications, maybe have him evaluated for other mental health disorders as well as trying different medications.

I've been diagnosed with tonic clonic and grand mal seizures for the last 15+ years, but I've probably had them all my life.  In 2005 I was also diagnosed with MS.  The two like to play off each other, and when the MS kicked into high gear it made my seizures come back with a vengeance.  I have been seizure free and off meds for several years prior.  I started on Keppra and was very happy with it!  I don't know when exactly the rage started.  But it reached an almost fatal peak in December.  I had my second child in November 2011, and by December 7th I made an attempt on my life I almost did not come back from.  I can look back and remember these insane angry outbursts.  But I thought I was behaving normally.  My family even thought I was bipolar.  My grandpa, and two younger brothers are all bipolar, so it made sense.  My husband didn't know what was going on, it caused havoc to our marriage which was already strained due to his sudden onset of illness and loss of employment.  In October at 8 and a half months pregnant I repeatedly hit my husband in an argument.  I was so enveloped in rage and hostility.  I'm not a violent person, I have never done anything like this before!!  My husband was able to convince the city to drop the charges.

After that came the paranoia, the extreme depression, and oh the aggression and rage.  I would snap at anything, my husband was bad, and my child did not deserve me.  I repeatedly told my husband and my family that it was not my baby and I wanted to give him to my husband.  I lost complete control on myself and my grip on reality.

Today I'm on Lamictal and doing so much better!  I feel I have peace in my soul, that's how deeply the Keppra affected me.  I'm not bipolar as that was thoroughly checked out during my two weeks in a psych hospital.  I LOVE LOVE LOVE my baby boy (who will be six months next week), and I could never imagine not having him in my life.

I have no side affects with Lamictal either.  Before I had been on Tegratol and Depakote which made me so slow you would think I had a mental handicap.

I can't imagine being that angry and hostile all the time.  I would loose it on people for no good reason, at the drop of a hat.  It's as if I had a very short fuse on a very large rocket, the small spark would ignite it and that thing would shoot off and burn for days.  Now, I can calm down in a few minutes, and recognize what's important.

Anyways hang in there.  Consider taking him off Keppra.  My baby boy is demanding breakfast, have to run! :)

Oh P.S.  I was on 1000 mg / 500 mg 2x a day

 

You might want to read this article:

 

Keppra -- What People Are Saying

http://epilepsytalk.com/2010/10/15/keppra-%E2%80%93-what-people-are...

 

Phylis Feiner Johnson

www.epilepsytalk.com

 

 

Yep i remember the psychosis and the violence. I still have a temper if set off, but no where near what it was, and it takes a lot to set me off. On keppra all it could take was a look. More warnings should come from doc's before patients are put on this med. Especially if you're pregnant. I've tried finding that info. If it leads to a great chance of postpartum depression and/or psychosis.

Phylis Feiner Johnson said:

 

You might want to read this article:

 

Keppra -- What People Are Saying

http://epilepsytalk.com/2010/10/15/keppra-%E2%80%93-what-people-are...

 

Phylis Feiner Johnson

www.epilepsytalk.com

 

 

To the neuro to bring him off of this . We have had enough and we have got to do something now

Reply to Discussion

RSS

Terms of Service Update 6/4/2012

We have updated our Terms of Service for eCommunities Groups.

Events

November 2014
SMTWTFS
1
2345678
9101112131415
16171819202122
23242526272829
30

© 2014   Created by EF Admin.

Badges  |  Report an Issue  |  Privacy Policy  |  Terms of Service